Medication Errors

Medication safety is a top priority for nurses and avoiding medication errors is critical. Find out what medication errors have recently been reported to the Institute for Safe Medication Practices (ISMP) and learn recommendations for best practices to help avoid these errors.

Medication Safety Risks That Shouldn’t Be Ignored

The Medication-Use SystemTM is a complex process that consists of several steps including medication prescribing, order processing, dispensing, administration, and effects monitoring. There are several key elements that affect the medication-use process. The following list focuses on five of these elements and areas that might be overlooked when it comes to decreasing serious adverse events related to medication errors.

  • Patient Information: Most health care facilities have implemented electronic health records (EHRs), an area subject to serious error if orders are placed on the wrong patient’s electronic record. These errors, made by prescribers, pharmacists and nurses who enter orders, are most often caused by interruptions. A few strategies to reduce the risk of error include:
    • Require verification and reentry of the patient’s identity (ID)
    • Prompt clinicians for an indication when medications are ordered without an indication
    • Include the patient’s room number as a watermark on the electronic record
    • Include a patient’s photo on order entry screens
    • Show the patient’s location based on a unit floor plan
    • Provide alerts about similar names
    • Use radio-frequency identification (RFID) technology
    • Always show the patient’s full name on screens
    • Include the identity of the patient with the order submit button
    • Limit the number of patient electronic records that can be opened at one time
  • Drug Information: Many nurses further dilute adult intravenous (IV) push medications prior to administration often to avoid patient discomfort or extravasation of vesicants, and/or to help administer the drug slowly. These include opioids, antianxiety/antipsychotic medications, antiemetics, anticonvulsants, cardiovascular medications, reversal agents, insulin, and heparin. While some of these medications may be diluted, several are dispensed in manufacturers’ prefilled syringes, which are typically intended for direct IV push administration. Further dilution of these medications may cause errors, contamination, and infection. Hospitals should instruct nurses to reduce unnecessary dilution.
  • Communication about Drug Therapy: Concentration of an oral or parenteral liquid medication has been mistaken as the patient’s specific dose on electronic medication administration records (eMARs). This may occur if the concentration is listed on the first line next to the drug name, followed by the patient’s dose below it on the second line. Prescribers and nurses are accustomed to seeing the drug name and patient’s dose immediately beside it. Therefore, eMARs should be designed to list the drug name, patient-specific dose, and directions for use on the first line, and the available concentration and directions on how to measure the patient’s dose below it.
  • Manufacturer Drug Labeling, Packaging, Nomenclature
    • Electrolyte Content on Different Sizes of Manufacturers’ IV Bags: Electrolyte concentrations are currently listed per liter (1000 mL), not per container volume (i.e. per 250 mL or per 500 mL) which may cause confusion for both the pharmacists that prepare the solutions and nurses that administer them. The US Food and Drug Administration (FDA) and the US Pharmacopeia Convention (USP) should redesign electrolyte labeling in large volume parenterals (LVPs) to follow single- and multiple-dose injectibles which list strength per total volume as the primary display on the label, followed by the strength per mL in parentheses. Until this change is made, pharmacists who calculate electrolyte quantities should always have their work double checked by another pharmacist. Instruction sheets should also be available for all products that require admixture.
    • Drawing More than One Dose into a Syringe: It is common practice for nurses to draw up an entire vial of a medication into a syringe in anticipation of needing additional doses for the same patient. This can have serious, fatal consequences if the entire syringe of medication is accidentally administered causing an overdose. This practice should be prohibited and discouraged by hospitals. If possible, prefilled pharmacy-prepared or commercially available syringes that contain the exact dose should be used.
  • Patient Education – Discharging patients who do not understand their medications: Healthcare providers do their best to educate patients on the medications they need to take after discharge, however the process is often rushed and interrupted. Many patients are discharged without a full understanding of the indication, dose or frequency of use of the prescribed medications, leading to non-compliance, serious or life-threatening errors and often times readmission. Medication education should occur earlier in the hospital stay and post-discharge follow-up and support should be provided to reinforce compliance.

 

Medication Alerts

Humulin R U-500 KWIKPEN (insulin human injection) 500 units/mL was recently approved by the FDA and will be available in April, 2016. It is indicated for patients with type 1 and type 2 diabetes who need more than 200 units of insulin per day. The U-500 pen holds a 3 mL, 1,500 unit insulin cartridge and dials in 5-unit increments rather than 1-unit increments. The pen is aqua in color to differentiate it from other insulin pens. When switching to the new pen, dose conversion is no longer needed as it was with the 20 mL vial of U-500. Hospitals should consider using the U-500 pen in order to eliminate dose conversion problems that could occur when using the 20 mL vials of U-500. In addition, these pens are “patient-specific” and should not be shared between patients.

FentaNYL Patch – There have been reports of problems with the transdermal fentaNYL patch (manufactured by Actavis) adhering to and maintaining contact with patient’s skin. Bubbles have been noted on the patch preventing full contact with patient’s skin resulting in inadequate pain control. Other reports state the patch has fallen off after 24 hours. This issue is currently under investigation by the FDA.

Reference
Institute for Safe Medication Practices. (2016). Nurse Advise-ERR. Retrieved from Institute for Safe Medication Practices: http://www.ismp.org/newsletters/nursing/issues/NurseAdviseERR201602.pdf

leadnurseafrica

Lead Nurse Africa is a Pan-African nursing organization dedicated to public health promotion and professional development.

Leave a Reply

Your email address will not be published. Required fields are marked *